Pedestrian use of prescription medications increases pedestrian risk of being hit by vehicles.

Pedestrians are involved in 13 percent of US vehicle-related fatalities, and the majority of these accidents are caused at least in part by the pedestrian's own actions, according to the National Highway Traffic Safety Administration (NHTSA). Why do pedestrians step out in front of moving traffic when they do not intend to do so? One reason that may happen is that a pedestrian can be impaired in attention or gait by side effects of common prescription or OTC medications, as shown in the study below.

The relative risk was 1.12 to 2.98, so, assuming the causality is correct and the illness for which medication was prescribed did not itself cause the additional risk, one might estimate that benzodiazepine and OTC antihistamine medication might roughly double the risk of a pedestrian being hit.

=======================================================

ABSTRACT

Prescription medicine use by pedestrians and the risk of injurious road traffic crashes: A case-crossover study

Mélanie Née , Marta Avalos, Audrey Luxcey, Benjamin Contrand, Louis-Rachid Salmi, Annie Fourrier-Réglat, Blandine Gadegbeku, Emmanuel Lagarde, Ludivine Orriols

Published: July 18, 2017 https://doi.org/10.1371/journal.pmed.1002347

Background

While some medicinal drugs have been found to affect driving ability, no study has investigated whether a relationship exists between these medicines and crashes involving pedestrians. The aim of this study was to explore the association between the use of medicinal drugs and the risk of being involved in a road traffic crash as a pedestrian.

Methods and findings

Data from 3 French nationwide databases were matched. We used the case-crossover design to control for time-invariant factors by using each case as its own control. To perform multivariable analysis and limit false-positive results, we implemented a bootstrap version of Lasso. To avoid the effect of unmeasured time-varying factors, we varied the length of the washout period from 30 to 119 days before the crash. The matching procedure led to the inclusion of 16,458 pedestrians involved in an injurious road traffic crash from 1 July 2005 to 31 December 2011. We found 48 medicine classes with a positive association with the risk of crash, with median odds ratios ranging from 1.12 to 2.98. Among these, benzodiazepines and benzodiazepine-related drugs, antihistamines, and anti-inflammatory and antirheumatic drugs were among the 10 medicines most consumed by the 16,458 pedestrians. Study limitations included slight overrepresentation of pedestrians injured in more severe crashes, lack of information about self-medication and the use of over-the-counter drugs, and lack of data on amount of walking.

Conclusions

Therapeutic classes already identified as impacting the ability to drive, such as benzodiazepines and antihistamines, are also associated with an increased risk of pedestrians being involved in a road traffic crash. This study on pedestrians highlights the necessity of improving awareness of the effect of these medicines on this category of road user.

Author summary

Why was this study done?

Pedestrians account for 22% of the world’s road traffic deaths. Medicines have the potential to impair the ability of all road users, including pedestrians. To our knowledge, no study so far has investigated the association between consumption of medicinal drugs and risk of road traffic injury as a pedestrian.

What did the researchers do and find?

We matched French nationwide databases with data on road traffic crashes (collected by police officers) and data on medicine delivery (collected by the national healthcare insurance system). We identified 16,458 pedestrians involved in an injurious road traffic crash between 1 July 2005 and 31 December 2011. Among them, 6,584 were included in our analyses. Several classes of medicine were associated with an increased risk of a pedestrian being involved in a road traffic crash. The most commonly consumed medicines associated with an increased risk of crash included benzodiazepines and benzodiazepine-related drugs, antihistamines, and anti-inflammatory and antirheumatic drugs.

What do these findings mean?

Increased awareness of the risks of medicine use for pedestrians is important as the risks of medicines in road safety have hitherto been thought to concern drivers only.

Ulu fries

Our 'ulu (hawaiian breadfruit) tree is bearing heavily this summer. Ulu is an excellent source of magnesium and fiber. Picked when mature but still hard, it can be prepared as follows: Microwave on high in a plastic garbage bag twisted shut and placed in a bowl to microwave-steam the ulu for 15 to 20 minutes (depending on size). Cool, peel and core, cut into home fry sized chunks, then deep fry into ulu fries. Better than potato fries!

See also this link, for nutritional facts.

Prospective Study: Concussion Affects Menstrual Patterns in Adolescent and Young Women

Severe traumatic brain injury is a well-documented cause of secondary amenorrhea (lack of menstrual periods after menses has begun) in young women. This is usually suggested to be due to traumatic injury of the pathways between the hypothalamus and pituitary which modulate the cycle of ovulation and menstruation via control of the pituitary's secretion of the gonadal control hormones FSH and LH.

The study below, from JAMA Pediatrics, confirms that even a much less severe injury to the brain, such as that seen with concussion, can change the menstrual cycle, at least over the following 3 or 4 months.

Could the effect have been due to the stress of the injury alone? Probably not, since a control group was selected to also be physcally stressed. The controls were those who had orthopedic but not head trauma.

ABSTRACT

-------------------------------------------------------------------------

Association of Concussion With Abnormal Menstrual Patterns in Adolescent and Young Women

Meredith L. Snook, MD; Luke C. Henry, PhD; Joseph S. Sanfilippo, MD, MBA; et al Anthony J. Zeleznik, PhD; Anthony P. Kontos, PhD

JAMA Pediatr. Published online July 3, 2017. doi:10.1001/jamapediatrics.2017.1140

Key Points

Question Is concussion associated with the development of abnormal menstrual bleeding patterns in young women?

Findings In this cohort study of 129 adolescent and young women with a sport- or recreation-related concussion or nonhead orthopedic injury who were followed up for 120 days after their injuries, the risk of having 2 or more abnormal menstrual bleeding patterns after injury was significantly higher among patients with concussion.

Meaning Menstrual patterns should be monitored after concussion.

Abstract

Importance Brain injury may interrupt menstrual patterns by altering hypothalamic-pituitary-ovarian axis function. Investigators have yet to evaluate the association of concussion with menstrual patterns in young women.

Objective To compare abnormal menstrual patterns in adolescent and young women after a sport-related concussion with those after sport-related orthopedic injuries to areas other than the head (nonhead).

Design, Setting, and Participants This prospective cohort study of adolescent and young women with a sport-related concussion (n = 68) or a nonhead sport-related orthopedic injury (n = 61) followed up participants for 120 days after injury. Patients aged 12 to 21 years who presented within 30 days after a sport-related injury to a concussion or sports medicine clinic at a single academic center were eligible. Menstrual patterns were assessed using a weekly text message link to an online survey inquiring about bleeding episodes each week. The first patient was enrolled on October 14, 2014, and follow-up was completed on January 24, 2016. Inclusion criteria required participants to be at least 2 years postmenarche, to report regular menses in the previous year, and to report no use of hormonal contraception.

Exposures Sport-related concussion or nonhead sport-related orthopedic injury.

Main Outcomes and Measures Abnormal menstrual patterns were defined by an intermenstrual interval of less than 21 days (short) or more than 35 days (long) or a bleeding duration of less than 3 days or more than 7 days.

Results A total of 1784 survey responses were completed of the 1888 text messages received by patients, yielding 487 menstrual patterns in 128 patients (mean [SD] age, 16.2 [2.0] years). Of the 68 patients who had a concussion, 16 (23.5%) experienced 2 or more abnormal menstrual patterns during the study period compared with 3 of 60 patients (5%) who had an orthopedic injury. Despite similar gynecologic age, body mass index, and type of sports participation between groups, the risk of 2 or more abnormal menstrual bleeding patterns after injury was significantly higher among patients with concussion than among those with an orthopedic injury (odds ratio, 5.85; 95% CI, 1.61-21.22).

Conclusions and Relevance Adolescent and young women may have increased risk of multiple abnormal menstrual patterns after concussion. Because abnormal menstrual patterns can have important health implications, monitoring menstrual patterns after concussion may be warranted in this population. Additional research is needed to elucidate the relationship between long-term consequences of concussion and the function of the hypothalamic-pituitary-ovarian axis.

An alternative to Kim's physicalism

In his book Physicalism, or Something Near Enough , Jaegwon Kim says: The final picture that has emerged is this: P is a cause of P*, wi...